Ohio, 2017Flash Flood in Ohio, August 10, 2017
August 10, 2017 · NWS CLE · 1 event in 1 county or zone
During the afternoon and early evening of August 10 an isolated storm cell formed along the lake breeze over eastern Cuyahoga County. The storm produced torrential rainfall, measured over 4 inches per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and early evening of August 10 an isolated storm cell formed along the lake breeze over eastern Cuyahoga County. The storm produced torrential rainfall, measured over 4 inches per hour. The high rainfall rates combined with suburban development and higher terrain resulted in isolated flash flooding in the Pepper Pike community.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 10, 2:40 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 10, 2:40 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
340 PM EDT Thu Aug 10 2017
.SYNOPSIS...
Moisture will increase across the area overnight. A slow moving
cold front will move into the area early Friday morning through
Friday Night with a chance for more widespread showers and
thunderstorms. Drier conditions should return for the rest of
the weekend.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
A trough axis splitting the forecast area from N-S (Morrow to
Cuyahoga County) and eastward will be a focus for some showers
and isolated thunderstorms this evening. Instability is modest
around 1,000J/kg with limited shear, so no organized storms
expected. Once daytime heating wanes expect the same to happen
with any storm activity. Temperatures will be warmer tonight as
dew points in the 60s return. Diurnally driven clouds in the
west will dissipate, yet an approaching cold front will bring in
some clouds late. In the east residual clouds and low level
moisture could trigger some low clouds/fog by morning.
For Friday, the focus will be on the deepening low moving across
the upper lakes. The trailing cold front will enter the area
early Friday morning and slowly make it's way east during the
day. This feature will be the focus for storm development.
Instability will be more favorable for convection than this
evening's with capes >1,500j/kg possible, however this will be
dependent on the amount of cloud cover and daytime heating.
Severe threat looks minimal with shear <40 knots. Widespread
showers and storms will bring some welcome rainfall to areas
that have started to have dry conditions lately. The boundary
will push east Friday night followed by cooler and dry air for
the weekend.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
By Saturday morning the primary cold front will be east of the
area. There will still be a low chance of showers across far
eastern Ohio and northwest Pennsylvania into Saturday afternoon.
By the late afternoon or evening hours on Saturday, a
reinforcing cold front will move south across the area, ushering
in drier air.
A surface high will move east across the Lower Great Lakes Sunday
and just about everywhere should stay dry. Just a very slight chance
of a stray shower across northwest Pennsylvania. A shortwave trough
will traverse the area Sunday night into Monday. The air will be
quite dry, so nothing more than a chance of a couple showers during
this time frame.
Temperatures will run a few degrees below normal through the short
term.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Broad upper level trough across the eastern US Monday night
will give way to a more ridging/zonal upper pattern by Thursday,
while surface high pressure builds across the Great Lakes and
Ohio valley during this time. This will keep conditions
primarily dry through the period, with no mentionable pops in
the forecast. Temperatures will start out a degree or two below
normal Monday night/Tuesday with a gradual warming trend through
the week, returning to near normal by Thursday as return flow
regime sets up w/ surface high drifting east of the area.
&&
.AVIATION /18Z Thursday THROUGH Tuesday/...
Mostly sunny skies for the western half of the forecast area
except for some diurnal clouds 4-5K feet expected through the
afternoon hours, dissipating with sunset. The eastern TAF sites
like CAK/YNG/ERI could see some vicinity showers and
thunderstorms between 18-23Z with lesser coverage after dark.
Look for some clouds to move in from Michigan towards morning.
With plenty of radiational cooling can expect decoupling and
potential for some patchy fog. For now have 2sm mentioned in
MFD, but could see the potential elsewhere east depending on
cloud cover overnight. Southerly surface winds 5kt this
afternoon will become light after dark.
OUTLOOK...Non-VFR possible early mornings in patchy fog. Non-
VFR possible in thunderstorms at all sites on Friday. Non-VFR
possible again Saturday.
&&
.MARINE...
South winds will gradually increase to 10 to 15 knots by late Fri
then veer to west then NW with the passage of a cold front Fri night
into Sat. Winds will continue to veer to north Sat night while
becoming light as high pressure spreads ESE into the lake for Sunday
and Monday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Jamison
NEAR TERM...Jamison
SHORT TERM...Mottice
LONG TERM...Greenawalt
AVIATION...Jamison
MARINE...Mottice
Hazardous weather outlook, Aug 10, 2:40 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
340 PM EDT Thu Aug 10 2017
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-111945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
340 PM EDT Thu Aug 10 2017
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Cuyahoga
- When
- August 10, 5:10 PM EST to 7:30 PM EST
- Where
- Cuyahoga County, 0.58 mi SSW of Beachwood to 1.28 mi S of Pepper Pike
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Local Official
- Coordinates
- 41.472, -81.503
An isolated thunderstorm developed on an afternoon lake breeze on August 10th. This storm, though small in structure and spatial coverage, had a high rainfall rates. The rain started around 5 pm and ended around 7 pm. The storm peaked around 6 pm where 0.94 or rain was recorded in 10 minutes (rainfall rate of 6.36/hr) in a real-time rain gauge in Beachwood just west of Pepper Pike. The storm total rainfall in Beachwood was 3.26, with an unofficial reading of 4.5 in Pepper Pike. The storm resulted in widespread road closures, flooded basements, yards, garages, and minor flooding on first floors. Over 200 homes and businesses experienced water damage, primarily from backed up storm drainage into basements.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Minnesota, August 10, 20172 deaths · 1 injured · 1 event
- Flood and Hail in Kansas, August 10, 2017$175,000 · 4.25 in hail · 21 events
- Flash Flood and Damaging Winds in Arizona, August 10, 2017$252,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 10 to 11, 2017$119,000 · 2 in hail · 16 events
- Flash Flooding and Damaging Winds in Arizona, August 10, 2017$65,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in Kansas, August 10 to 11, 20174.25 in hail · 44 events
- Flash Flooding and Flooding in Alabama, August 10, 201728 events
- Hail and Damaging Winds in Oklahoma, August 10, 2017$25,000 · 1.75 in hail · 6 events
- Hail in Colorado, August 10, 20173 in hail · 16 events
- Hail and Damaging Winds in Colorado, August 10, 20171 in hail · 15 events
- Hail and Damaging Winds in Iowa, August 10, 20171.75 in hail · 14 events
- Hail and Damaging Winds in Wisconsin, August 10, 2017$9,000 · 1.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718267.